Welcome to Anxiety Q&A, where you can ask questions and receive answers. Please Click to go to Anxiety Boss
KalmPro: Doctor recommended anxiety supplement.
Find out Your Anxiety Levels.

Lexapro and Xanax for anxiety

+1 vote
Hello, I'm 29 and I've recently had my first ever panic attack and it was quite severe. For 3 hours, I had chest pain and my left arm and leg were very tingly with waves of warmth going throughout my body. I went to the ER and did a number of tests that showed that there was nothing physically wrong with me. The next day, I still had some lingering feelings of anxiety but nothing unmanageable. Today at work, I felt some hyperventilating coming on but I managed to push it down. I've had chest pain on and off for the past few years and I've done tests that have revealed nothing physically wrong. It was just this Saturday when it was at its worst ever. It was never so bad that I couldn't live or think normally until my severe attack.

I went to a psychiatrist today after work who prescribed me to take 10 mg of Lexapro in the morning and 0.375 mg of Xanax at night. And this is to continue every day for a while. However I'm extremely worried because all I read online about Xanax is that it's very easy to form a dependency on it and the withdrawal can lead to horrible anxiety and panic attacks. Should I be worried about this regimen? I don't want to be reliant on medicine for the rest of my life to feel normal. Thanks for your time.
asked Aug 17, 2017 in Medications by R.

1 Answer

0 votes
 
Best answer
Hello, sorry to hear about your panic attacks and heart symptoms. It sounds like your psychiatrist is waiting for the Lexapro to kick in, which takes about 4 to 6 weeks, for it to become effective for your anxiety symptoms. As long as you only take the Xanax for a few weeks until the Lexapro takes effect, then you should be fine. If you are still concerned about the addictive potential of Xanax, then you should go and talk to your psychiatrist about prescribing Klonopin (clonazepam), which has less of an addictive potential, and also lasts longer. Good luck.
answered Aug 17, 2017 by drcarlo (291,610 points)
...